How long should I wait after stopping my HIV meds before smoking crystal meth?
Feb 3, 2013
I am going to be in a situation on vacation in the coming weeks where I know I will probably be doing some crystal meth. My question is how long should I wait after stopping Ritonavir and Prezista before smoking crystal meth? I do not want drug toxicity. I know the correct answer is to not do it at all, but unfortunately that will be close to impossible.
Response from Dr. Fawcett
I sincerely appreciate you trying to be conscientious, but really, are you kidding me? I have been dealing with the carnage created by crystal meth for over a decade and it's not pretty. All of my clients who use meth started out believing they could handle it and a good number got sucked into a vortex with terrible consequences. It frequently ended with arrest, losing everything, or death.
If you read my typical responses in the forums you know that I try to be as empathetic and helpful as possible. That said, putting yourself in a situation where "not using meth will be close to impossible" is, frankly, ridiculous. The dopamine rush and the sex soon become a fantasy trap where paranoia, erectile dysfunction and losing most things you care about are all too common.
The strategy you describe is familiar to me. Guys go off their meds rather than miss lots of doses or take them erratically. This is known as "planned non-adherence." It doesn't work. Your body won't know the difference between missing a dose on purpose and just plain missing it. In either case, you open the door to mutation and loss of effectiveness.
You are correct to be concerned about drug toxicity. Ritonavir blocks the absorption of crystal meth (as it does other ARVs) so people can quickly get toxic levels of meth in their bloodstream. And, as you probably know, meth is usually used with other drugs, with just adds to the problem.
Enjoy your vacation. Have fun. Have lots of safe sex if you want. But for your own good and that of your fellow travelers, leave tina at home.
Please take care,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.